|I can't take my meds
Aug 29, 2011
I've been HIV+ for 7 years but I've got a problem. I just can't bring myself to take my HIV meds and my antidepressant. I feel bad about it because I have two kids that I love very much and I don't want to die because they will be left alone. Also I've started drinking too much alcohol. Can you please help me understand what is going in my life as I'm confused, so please help me.
| Response from Dr. Fawcett
You don't say how long taking your medications has been a problem, or why you don't want to take them. Sometimes the side effects become so severe that people feel it's not worth taking them. From what you write, it sounds as if you are experiencing significant symptoms of depression (which of course would be made worse by not taking your antidepressant). Depression can cloud one's outlook so that a sense of hopelessness is dominant, making it extremely difficult to become motivated for self care.
I would recommend several things. First, you need to put down the alcohol, which is a depressant drug and which will only make your symptoms worse. There are many support groups available to help you - here are links to Alcoholic Anonymous and SMART Recovery. Second, I would speak to your physician about a referral for a medication consult and therapy. If you have been on your antidepressant for a long period of time it may have stopped being effective for you. A trial of a different antidepressant may give you much greater relief. Therapy can give you a safe place in which to discuss issues that may be concerning you.
Build on whatever motivation you have - in this case perhaps concern for your children - and get some help. You will find that things do get better.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.